I took Symbicort for about 10 days. After three days I was literally trying not to cry because I was so jittery. I asked students for permission to let another student return papers. I was stammering. I am willing to believed that my reaction was worse because the anxious feeling was making me anxious and upset. (Anyone who has struggled with anxiety will understand that. The rest of you just move on.) Ultimately though all that means is that the jitteriness might not bother someone else as much. I called the doctor's office and said I wanted to quit the med. They said that it could take my body a little longer to get used to it and would I give it a few more days. I agreed.
By Monday I was better. Not great, but better. I stammered a bit. I dropped my keys the first time I tried to pick them up, but mostly I was better. However whenever I used the medicine my chest felt funny and I coughed. After a while it seemed like the coughing got worse. Now Symbicort is one of those medications that can make you better unless it makes you worse, so I called the doctor again and said that I wasn't taking it any more. That was yesterday.
And today I felt calm.
I forgot what it was like to feel calm.
Calm is good.
Except my asthma cough is back. It isn't bad, but it is here. I used the rescue inhaler which helped for several hours, but now it is back. Just a little.
My last appointment with my doctor wasn't really to get a new medicine. It was to find out how aggressively I should treat symptoms. I wanted to know how bad it needed to be before I used the rescue inhaler. The answer was, "not bad. If you have any symptoms, use it, and if you need to use it more than twice a week come back."
Sigh. I have a feeling I'll be calling again.
That sound you hear is me slapping myself on the forehead.
If I stop taking my regular steroid inhaler for 10 days, it will leave my system. When I start back up on it, it will have to build back up. Having one steroid LEAVING your system while another is building up is not the same thing.
So I won't worry about how much I am using the rescue inhaler for a little week or two. (Don't worry, Jo. I will use it when I need it and if my symptoms get worse I will call the doctor anyway.)
Friday, March 20, 2009